I am close with someone who became addicted to xanax. His new psychiatrist took him off the xanax and put him on valium and abilify on May 20th. He felt good emotionally for the first few days or so (renewed energy and spirit) but started having terrible side effects that crept up grdually over the next few das. He had a swollen tounge, lips, trouble breathing and talking, hard time swallowing saliva, loss of appetite, unstable walking. The doctor told him to stop the abilify thinking that that was the culprit. He is left with very slurred speach, hard to talk for more than a minute or two, perhaps hard to concentrate (hard for me to tell) still hard to swallow saliva and more side effects that I may not be sure of as we are in contact only by phone.
He has been to the emergency room 3 times in about ten days where they gave him oxygen and benadril and sent him home telling him to take bendril on his own 9which is hard for him to swallow), he felt better for a day or two or three. He ran out of bandril, was without for a day, then the symptoms became worse, called 911 went to the emergency room for the second time having trouble breathing, they gave benadril and some form of a steroid and sent him home a few hours later. He felt just slightly better for a day. Felt really bad agan, I called 911 for him because he wasn't able to, theygave him bandril and steroids, they didn't know how to explain his symptoms, they would not admit him into the hospital as a patient, only to the inpatient psych ward where he did not want to stay. He lives alone and i want to be able to help him as much as possible. I am not feeling a great sense of confidence from his new psychiatrist who I feel should have been able to aniticpate some of these symptoms ahead of time, even though everyone of course reacts differently. He is also taking effexor for depression.
Any ideas about how he should proceed while in this precarious state would be highly appreciated. It is sad when lay people need to educate the doctors, but I guess this the reality.
Thanks so much for any advice or resources you can offer.